Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Algebraic hypergeometric transformations of modular origin


Author: Robert S. Maier
Journal: Trans. Amer. Math. Soc. 359 (2007), 3859-3885
MSC (2000): Primary 11F03, 11F20, 33C05
Published electronically: March 7, 2007
MathSciNet review: 2302516
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that Ramanujan's cubic transformation of the Gauss hypergeometric function $ {}_2F_1$ arises from a relation between modular curves, namely the covering of $ X_0(3)$ by $ X_0(9)$. In general, when  $ 2\leqslant N\leqslant 7$, the $ N$-fold cover of $ X_0(N)$ by $ X_0(N^2)$ gives rise to an algebraic hypergeometric transformation. The $ N=2,3,4$ transformations are arithmetic-geometric mean iterations, but the $ N=5,6,7$ transformations are new. In the final two cases the change of variables is not parametrized by rational functions, since $ X_0(6),X_0(7)$ are of genus $ 1$. Since their quotients $ X_0^+(6),X_0^+(7)$ under the Fricke involution (an Atkin-Lehner involution) are of genus 0, the parametrization is by two-valued algebraic functions. The resulting hypergeometric transformations are closely related to the two-valued modular equations of Fricke and H. Cohn.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11F03, 11F20, 33C05

Retrieve articles in all journals with MSC (2000): 11F03, 11F20, 33C05


Additional Information

Robert S. Maier
Affiliation: Departments of Mathematics and Physics, University of Arizona, Tucson, Arizona 85721
Email: rsm@math.arizona.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-07-04128-1
PII: S 0002-9947(07)04128-1
Received by editor(s): January 24, 2005
Received by editor(s) in revised form: July 18, 2005
Published electronically: March 7, 2007
Additional Notes: The author was supported in part by NSF Grant No. PHY-0099484.
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.